Age

Hi everyone and thanks for response to my first post regarding affected arms! I'm not sure if it's a comfort or depressing to know that so many of us get it anywhere other than legs!

However, something else that concerns me is what happens when you get old (I'm an active 61) and need to sit down more? How can you?

Also I use Neupro patches and while they sometimes keep the RLS at bay until later in the day but I am running out of 'safe' places to put them. My skin blisters under the patch and I look like a patchwork quilt as they take ages to heal. Not great when the summers coming. I have tried waving them around to try and evaporate the adhesive, but to no avail. Any remedies?

Jitterbug - but call me Jo :)

10 Replies

oldestnewest
  • Hmmmm, i am 66 in a months time, and i get trired quickly, apart from "old age" the medication can make me tired. I do sit down alot. My medication (Pramipexole) allows me to do that, altho i take it in the evening for night time, it seems to last me all day, with sometimes, playing up late afternnoon, that is probably down to it starting to wear off.

    As for the patch and sore skin, i have used the patch and it made my skin red and itchy, but never blistered the red area from the patch took a few days to go. Some people do seem to react to the adhesive more than others. You need that adhesive to make sure the patch sticks firm, otherwise you wouldnt be getting the full dose. Sorry, i dont really know what to suggest for a remedy for your sore skin only after you take the patch off to use a soothing cream maybe.

  • Hello Jo, you really don't want to know what happens when you get old.

    I'm 76 years old, and recovering from major surgery for cancer, but the RLS doesn't show any pity. Fortunately, pramipexole slow release does help some of the time.

  • Oh dear - I am sorry - no perhaps I didn't want to hear! x

  • Apparentley a large number of people have side affects from the adhesive, I found it didn't stick well at all, the fentanyl patches stick better, Nuepro did not work for me. I am 63 and on a dissability pension, I find that in the mornings I am very relaxed and unfortunately can sit for a long time! Not good for my weight. come late afternoon early evening that's it! RLS kicks in just when I want to sit down and relax! Yes the meds do make me groggy, but in the morning

  • Hi jitterbug. Although I don't consider myself to be old, at 74 I'm getting there! The RLS has gotten worse the last 5 years but I now find relief by taking pramipexole, 0.25mg in the afternoon and another 0.25mg before going to bed. With this medication I find myself to be

    'symptom free' most of the time. Some days my legs suffer because I haven't taken enough care. In other words, too much activity during the day without taking a rest in between. I try to lie down for 1/2 -1 hour in the afternoon. Not to sleep but to rest (with a good book). It's very difficult for me to sit, which has to do with personality more than anything, but if I do sit to knit etc.for more than an hour, my legs start to get uncomfortable. Lying down to read is a huge help! Without that I would find it very difficult to get through the dinner time, cooking etc., so no matter what, I always give myself the time for an hour's rest on the bed.

  • HI Jo ~ The patch is a real dilemma for me. Works like a miracle but the itching & "quilt" pattern is really a problem for me too. Steve (on this forum) suggested cleaning the area upon removal with rubbing alcohol and then using a good skin cream. It helps. I still scratch sometimes till I bleed but have decided that it's better to itch than twitch! The patch is probably 90% totally effective in controlling RLS for me so I deal with the itch. I put it on early afternoon so that if it wears off it's NOT at a time of day when I'd be relaxing anyway. I too do not look forward to summer with less clothing, but in Michigan it seems we have only about 3 weeks of it so it's not really a problem :-) Still getting snow here. Happy Spring, eh?

  • Hi Cathy

    Yeah, I do put cream on but I certainly couldn't put alcohol on my blisters :{ - perhaps I'll just drink it :D. It's the burning pain and blistering on my previously over-used bits (tummy and under ribs ) that are so horrid. I kept off that area all winter but still my skin re-acts far worse there! The patches just delay the RLS until a bit later in the day. Difficult to quantify though isn't it? Perhaps one of these drug company's are working on an implant - I should write, or does anyone know?

    I'm in England and it is snowing in the North and cold, wet and miserable here (Kent).

    Spring WILL come.

    Jo

    x

  • Jitterbug, like your idea of drinking the alcohol....lol.. of course that can be a problem as it can for some make the RLS worse. I dont know what dose your patch is, i know the higher, the bigger the flipping patch is, as i have used them myself. For myself, when i used them, i kept to my upper arm area, hard to do, in finding a new place each day, and i know it says dont used the same place for 14 days, have you tried the upper arm AND just your thigh. I think the tummy and under the ribs, the skin is pretty sensitive. If those area's are the worse for blistering then if you can avoid them it might be better. Now there's an idea, an implant of slow release dopamine. !! Maybe writing to them an ask them to do just that. :)

    I am also in England on the South Coast, its been spring like for two days. :)

    And Cathy, our summers sound like yours, usually wet and windy, with a week or two of sunshine and beach weather, if we are lucky. :)

  • Has anyone tried cutting out dairy consumption? I have been through all the remedies and am now using Nuepro and Horizant together. they work but not all the time. So I will not go dairy free as I have read that it has helped a couple of people have freedom from RLS.

  • Hi Jo,

    I'm new to this community and was reading your blog above and your previous one about affected arms. It is 'nice' to read that i am not the only one that suffers from these uncomfortable feelings in both my legs and arms. i feel bad for you that you suffer from irritable skin after using the patches. It might be a idea to use the Weleda skincare products (calendula for example). These are natural products and might bring some relief to your skin. I would also try to take some additional supplements to allow your skin to heal faster (like Vitamine A,B & Zink).

    Have to say to i'm still young (26) and cannot give you an answer on the age question :-)

    However, i have been using 'magnesium' supplements for a few months now and they bring me so much relief. In all probability this has already been mentioned in some other blogs, but just to make sure. Why not mention it when it can help other people.

    Elisabeth

You may also like...